My husband’s AFP is over 300, increasing from 7 when on Lenvima....which I know is low with hcc but when he was diagnosed with hcc with PVTT it was 64 with an 8 cm tumor. currently has rim of live tumor around the primary one that was killed with y90 and multiple small mm size tumors and one 1.1 cm MRI of abdomen/pelvis and CT of lung show stable, no metastasis, liver function good. Having abdominal pain may be due to new med nexavar or to gallbladder dysfunction. Any thoughts or experience with rising AFP not correlating with scans? Oncologist said AFP helpful in some cases but doesn’t think it is with him and relying on scans...interventional radiologist seems more concerned but has consulted with colleagues who have also reviewed scans and see no explanation. Thankful for stability but concerned. Any help appreciated!
Experience with rising AFP but stable... - Blue Faery Liver ...
Experience with rising AFP but stable scans?
I concur with what's already been said. AFP does not always directly correlate with disease progression. Instead think/ask about 1) has the tumor(s) increased, decreased, or remained the same in size; 2) has the tumor(s) spread to other organs; 3) how does the patient feel overall including energy, appetite, pain level, etc. and 4) how are his chem panel functions including liver enzymes, kidneys and bilirubin levels.
My 15-year-old sister's AFP was 1.4 million (you read that correctly) when she was diagnosed with stage IV HCC in May 2001. I had no idea at the time that an AFP level in the millions was unheard of. However, her overall CBC and chem panel was in the normal range before we started treatment. It made little sense to the doctors. Other than the tumors all over her liver and in her lungs, she was healthy. (They chalked it up to her youth.)
After her first round of treatment, her AFP increased and continued to do so until later rounds of chemo. It was unreliable. We focused more on her scans, CBC and chem panel, and how she felt.
Andrea, thank you SO much for taking the time to share your experience---This is extremely helpful and affirming. I have asked all the questions you suggested and there's no change in size, no mets, liver function/kidneys good...the issue is the rising AFP and abdominal pain and the question of if pain is due to Nexavar or GB dysfunction shown on hida scan. I confess I worry if there's some other etiology for the abdominal discomfort but it did start after Nexavar started and there is definitely decreased function of the GB. I am absolutely dumbfounded by your sister's AFP! I am also extremely thankful to you for using your experience and grief for such an unimaginable loss to become such an advocate for HCC education and resources. Thankyou for this website and all you for the HCC community!!! Bonnie
Thank you for your kind words & you are most welcome. Re GI issues, it is quite common for Nexavar to cause diarrhea, but not abdominal pain. That's odd. I am all too familiar with the HIDA scan. I had my gallbladder removed a year ago; it was functioning at 7 percent. :/
If Nexavar becomes an issue, there are many other drugs on the market now including Cabometyx (cabozantinib), Lenvima (lenvatinib), Opdivo (nivolumab), Stivarga (regorafenib) plus more. Should you need it, every company has some type of PAP = Patient Assistance Program.
P.S. I'm attaching a link to an in-depth guide we just published last month.
I hope GB removal resolved your symptoms....wow, 7%!!!! Thankyou for all the info and the guide you sent! Was wondering if you have come across anyone who has used Avastin/Tecentriq combination which was FDA approved 5/29 as a first line treatment for HCC? I have been watching that clinical trial result closely. It was listed under NCCN guidelines prior to the FDA approval---was turned down for us prior to FDA approval, but we may revisit if the Nexavar doesn't work. Thankyou again! Bonnie
I don't personally know of anyone but clinicians are excited about the recent drug approvals and much more optimistic. If you have any problems whatsoever (with insurance), go here: bit.ly/30rnEwo
I was just told my AFP is over 8000 . I am having Vir Theraspheres Inplantation this coming Wednesday and then resection surgery soon
My husband is on Stivarga and had a similar situation with rising AFP that didn't correlate with scans. His went from 156 to around 250 over a period of a couple months. Then at his next blood test (and quarterly scan) in April, it had dropped down to 150, his liver lesion had shrunk (the other two he had were gone), his small lung nodules went from 5 down to two, and the portal vein occlusion is unchanged.
Like your husband, his liver function is good -- he's actually never had any physical symptoms from the cancer at all. We have no idea why the AFP rose like that and then dropped, but his oncologist wasn't concerned by it. He tends to go more by the scans. Still, it freaked me out (nothing fazes Dave, he wasn't worried ... as usual!) so I know how you must be feeling.
I wish I had a better answer, but at least you know you guys aren't alone!
Curly_Girl-----Thankyou SO much for sharing!! Exactly what I needed to hear! It's affirming someone else has encountered a similar situation...and yes, I was freaking out too while my husband downplayed it Doesn't help that I am an RN...I have read both yours and your husband's posts and so thankful that he is doing well! So grateful for this forum and the caring support/sharing. Stay in touch!!!!
I'm so glad it helped, yay! I know it's so easy to get caught up in every single detail, isn't it? And as support people we want to be there for them in a positive way, so we tend to hold our worries in. (Although Dave will tell you that sometimes I don't do so well with that, LOL!) Sending all the best to you guys from Michigan
Wendy (and Dave)
Yes and I am the queen of the details! Fortunately, have a very tolerant and kind oncologist. Thankyou again for sharing and will keep you posted and you do the same! Bonnie/Warren Rocket City/Alabama